Alert archive / Maryland / Flash Flood Warnings in 2014

Flash Flood Warning 15, NWS Pittsburgh, PA

August 23, 2014Garrett County, Maryland; Preston County, West Virginia

NWS Pittsburgh, PA issued this flash flood warning at Aug 23, 2014, 3:01 AM EDT for Garrett County, Maryland; Preston County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2014, 3:01 AM EDT (07:01 UTC)
Expired
Aug 23, 2014, 6:00 AM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

Counties Garrett County, MD, Preston County, WV

The radar

The Pittsburgh radar (KPBZ), 152 km from the middle of the area, began a volume at 07:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 7.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2014-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 952 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2014-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
952 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
914 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

534 
WGUS51 KPBZ 230701
FFWPBZ
MDC023-WVC077-231000-
/O.NEW.KPBZ.FF.W.0015.140823T0701Z-140823T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
301 AM EDT SAT AUG 23 2014

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN GARRETT COUNTY IN WESTERN MARYLAND...
  SOUTHEASTERN PRESTON COUNTY IN NORTHERN WEST VIRGINIA...

* UNTIL 600 AM EDT

* AT 254 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN CAPABLE OF PRODUCING FLASH FLOODING. UP TO 2 INCHES 
OF RAIN HAS BEEN REPORTED ACROSS A PORTION OF THE WARNED AREA. 
ADDITIONAL RAINFALL AMOUNTS OF UP TO 2 INCHES CAN BE EXPECTED.

* LOCATIONS THAT WILL BE AFFECTED BY THE HEAVY RAIN INCLUDE   
CRANESVILLE...TERRA ALTA...CATHEDRAL STATE PARK IN PRESTON COUNTY 
WEST VIRGINIA AND OAKLAND...AND REDHOUSE IN GARRETT COUNTY MARYLAND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF
SMALL STREAMS...ROADS AND FARMLAND ALONG THE BANKS OF CREEKS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLASH FLOODING IS OBSERVED. MOVE
TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT
TO FLOODING WHEN WATER BEGINS RISING.

PLEASE REPORT HIGH WATER BY CALLING...412-262-1988...POSTING TO THE
NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH.

&&

LAT...LON 3922 7951 3924 7960 3956 7958 3962 7943
      3930 7928 3930 7929 3930 7933 3923 7942
      3922 7943 3920 7947 3920 7949

$$
1 follow-up statement
363 
WGUS71 KPBZ 230841
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
441 AM EDT SAT AUG 23 2014

MDC023-WVC077-230851-
/O.CAN.KPBZ.FF.W.0015.000000T0000Z-140823T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARRETT MD-PRESTON WV-
441 AM EDT SAT AUG 23 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR PRESTON AND GARRETT
COUNTIES...

RAIN HAS DIMINISHED...THEREFORE THE FLASH FLOOD WARNING HAS BEEN
CANCELLED.

&&

LAT...LON 3922 7951 3924 7960 3956 7958 3962 7943
      3930 7928 3930 7929 3930 7933 3923 7942
      3922 7943 3920 7947 3920 7949

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 10:08 PM EDT, 4 hours 53 minutes earlier.

Area forecast discussion, Aug 22, 10:08 PM EDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
1008 PM EDT FRI AUG 22 2014

.SYNOPSIS...
UNSETTLED WEATHER WILL CONTINUE THROUGH THE FIRST HALF OF THE
WEEKEND WITH OCCASIONAL SHOWERS AND THUNDERSTORMS. WARM AND DRY
WEATHER IS EXPECTED EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH SATURDAY/...
10PM UPDATE...SCATTERED SHOWERS/STORMS CONTINUE TO STUBBORNLY
DRIFT ACROSS THE SOUTHERN HALF OF THE FA. THE OVERALL TREND HAS
BEEN A WEAKENING IN INTENSITY...BUT WITH SURFACE TDS IN THE LOWER
70S...RAINFALL RATES HAVE BEEN IMPRESSIVE. LATEST HIRES DATA IS
SHOWING A DECREASE THROUGH THE REMAINDER OF THE EVENING AS
EVERYTHING SHIFTS SOUTHWARD. TEMPS UPDATED TO LATEST LAMP NUMBERS.

PREVIOUS DISCUSSION...

COVERAGE OF SHOWERS AND THUNDERSTORMS SHOULD STILL INCREASE
THROUGH EARLY EVENING AS A NEARLY STATIONARY BOUNDARY FINALLY SAGS
SOUTHWARD ACROSS THE REGION. LINGERING CLOUD COVER HAS KEPT CAPE
VALUES RATHER LOW TODAY...EVEN WITH BULK SHEAR INCREASING TO NEAR
30 KTS. WITH THIS IN MIND...OPTED TO KEEP ONLY CHANCE THUNDER
WORDING...AND THINK THAT FOR THE MOST PART STORMS WILL REMAIN
UNDER SEVERE THRESHOLDS.

WHILE PWATS IN OUR SOUTHERNMOST ZONES WILL STILL BE IN THE 2 INCH
RANGE...A GRADUAL DECREASE IN THESE VALUES IS EXPECTED. WILL
MAINTAIN THE MENTION FOR ISOLATED FLOODING IN THE HWO SINCE ANY
TRAINING SHOWERS AND STORMS OVER ALREADY SATURATED AREAS COULD
CAUSE PROBLEMS...BUT OVERALL THINK THE THREAT WILL BE MINIMAL
VERSUS THE LAST SEVERAL DAYS.

LOSS OF HEATING AS WELL AS SLOW SOUTHWARD MOVEMENT OF FRONT WILL
ALLOW COVERAGE TO WANE THIS EVENING AND OVERNIGHT.

ANOTHER SHORTWAVE WILL RIDE SOUTHWARD THROUGH THE BUILDING UPPER
RIDGE TOMORROW. WITH THE BOUNDARY EXPECTED TO BE MAINLY SOUTH OF
THE FORECAST AREA BY TOMORROW AFTERNOON...ONLY CHANCE POPS WERE
CARRIED. GENERALLY STAYED CLOSE TO GUIDANCE FOR
TEMPERATURES...WHICH KEEPS US CLOSE TO SEASONAL AVERAGES.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
AN EXITING SHRTWV WL CONT LOW CHCS FOR SHWRS INTO SAT NGT...THEN
STG RIDGING WL BLD IN ACRS THE GT LKS/OH VLY RGN THRU MON WITH DRY
WEA EXPD. TEMPS WL AVG A FEW DEG ABV SEASONAL LVLS.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
RIDGING WL PERSIST INTO MID WK WITH DRY AND WRM WEA. A CROSSING
SHRTWV AND CDFNT IS PROGGED FOR A THU PASSAGE WITH CHC POPS FOR
SHWRS/TSTMS...FOLLOWED BY BLDG HIGH PRES TO FINISH THE WK. ABV AVG
TEMPS WL RTN TO NR OR BLO AVG LVLS AFT THE LT WK FROPA.

&&

.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
MAINTAINED A VCSH MENTION WITH A PERIOD OF MVFR AT KMGW AND KDUJ
BASED ON RADAR TRENDS. AFTER DIURNAL SHWRS SUBSIDE...WITH LLVL
MOISTURE POOLING...EXPG IFR FOG TO DVLP OVRNGT INTO ERLY SAT AS
WELL. A PD OF MVFR DIURNAL CU CIGS ARE EXPD SAT MRNG BEFORE VFR
RTNS BY AFTN. A SHWR IS PSBL SAT BUT COVG EXPD TO BE TOO LOW FOR A
TAF MENTION ATTM.

OUTLOOK.../SATURDAY NIGHT THROUGH WEDNESDAY/...
ERLY SUN MRNG FOG RSTRNS ARE PSBL.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Aug 22, 6:21 PM EDT, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
621 PM EDT FRI AUG 22 2014

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-232230-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
621 PM EDT FRI AUG 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 23, 1:17 AM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
117 AM EDT SAT AUG 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 AM     FLASH FLOOD      DUNBAR                  39.98N  79.61W
08/23/2014                   FAYETTE            PA   911 CALL CENTER

            MULTIPLE BASEMENTS FLOODED AND ROADS COVERED WITH
            RUNNING WATER

0110 AM     FLASH FLOOD      2 SE PERRYOPOLIS        40.07N  79.73W
08/23/2014                   FAYETTE            PA   911 CALL CENTER

            MULTIPLE HOMES FLOODED...AND MANY ROADS COVERED WITH
            WATER.

0110 AM     FLASH FLOOD      1 W OHIOPYLE            39.87N  79.51W
08/23/2014                   FAYETTE            PA   911 CALL CENTER

            MULTIPLE HOMES FLOODED....MANY ROADWAYS COVERED WITH
            RUNNING WATER.

&&

EVENT NUMBER PBZ1401841
EVENT NUMBER PBZ1401842
EVENT NUMBER PBZ1401843

FRIES
Local storm report, Aug 23, 2:05 AM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
205 AM EDT SAT AUG 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     HEAVY RAIN       FARMINGTON              39.81N  79.57W
08/23/2014  M2.06 INCH       FAYETTE            PA   TRAINED SPOTTER

            RAINFALL SINCE MIDNIGHT

&&

EVENT NUMBER PBZ1401844

FRIES
Local storm report, Aug 23, 2:29 AM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
229 AM EDT SAT AUG 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 AM     FLOOD            ELLIOTTSVILLE           39.77N  79.63W
08/23/2014                   FAYETTE            PA   911 CALL CENTER

            FLOODING OF MULTIPLE HOMES REPORTED IN WHARTON TOWNSHIP

0216 AM     FLASH FLOOD      DUNBAR                  39.98N  79.61W
08/23/2014                   FAYETTE            PA   911 CALL CENTER

            ARCH BRIDGE ROAD IS IMPASSABLE DUE TO RUNNING WATER

&&

EVENT NUMBER PBZ1401845
EVENT NUMBER PBZ1401846

FRIES
Local storm report, Aug 23, 2:49 AM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
249 AM EDT SAT AUG 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 AM     HEAVY RAIN       MOUNTAIN DALE           39.62N  79.51W
08/23/2014  M1.28 INCH       PRESTON            WV   MESONET

            IFLOWS GAUGE REPORTS 1.28 INCHES OF RAIN IN 30 MINUTES
            ENDING AT 208 AM

0228 AM     FLASH FLOOD      1 NE CHALKHILL          39.85N  79.60W
08/23/2014                   FAYETTE            PA   911 CALL CENTER

            FLOODING CLOSED SHAFFER SCHOOL ROAD IN WHARTON TOWNSHIP

0244 AM     FLASH FLOOD      1 NW FARMINGTON         39.82N  79.58W
08/23/2014                   FAYETTE            PA   911 CALL CENTER

            NELSON ROAD IMPASSABLE NEAR ROUTE 40 IN WHARTON
            TOWNSHIP

&&

EVENT NUMBER PBZ1401847
EVENT NUMBER PBZ1401848
EVENT NUMBER PBZ1401849

FRIES

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 1:29 PM EDTFlash Flood WatchPBZ6 hr
Aug 22, 8:17 PM EDTAreal Flood AdvisoryPBZMonongalia3 hr
Aug 23, 2:04 AM EDTAreal Flood WarningPBZPreston3 hr

Nearby

Flash Flood Warnings in Maryland, 2014Flash Flood Warnings in West Virginia, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.